Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 145, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2014, 5:49 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2014, 5:49 PM CDT (22:49 UTC)
- Expired
- Jun 22, 2014, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
512
WUUS53 KDDC 222249
SVRDDC
KSC145-165-222330-
/O.NEW.KDDC.SV.W.0145.140622T2249Z-140622T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
RUSH COUNTY IN CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BISON...AND
MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HARGRAVE...LA CROSSE...OTIS...BISON...ALEXANDER...NEKOMA...
TIMKEN...RUSH CENTER...SHAFFER...ASH VALLEY...LARNED...FRIZELL...
SANFORD...ROZEL AND BURDETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3834 9903 3816 9901 3818 9956 3844 9959
3863 9937 3869 9903
TIME...MOT...LOC 2249Z 356DEG 12KT 3857 9919
HAIL...1.00IN
WIND...60MPH
$$
182 follow-up statements
251
WWUS53 KDDC 222302
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT SUN JUN 22 2014
KSC145-165-222330-
/O.CON.KDDC.SV.W.0145.000000T0000Z-140622T2330Z/
RUSH KS-PAWNEE KS-
602 PM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PAWNEE AND RUSH COUNTIES UNTIL 630 PM CDT...
AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIMKEN...AND
MOVING SOUTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ASH VALLEY...FRIZELL...LARNED...ROZEL AND BURDETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3834 9903 3816 9901 3818 9956 3844 9959
3863 9937 3869 9903
TIME...MOT...LOC 2302Z 355DEG 17KT 3843 9921
HAIL...1.00IN
WIND...60MPH
$$
18413
WWUS53 KDDC 222326
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SUN JUN 22 2014
KSC145-165-222336-
/O.EXP.KDDC.SV.W.0145.000000T0000Z-140622T2330Z/
RUSH KS-PAWNEE KS-
626 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PAWNEE AND RUSH
COUNTIES WILL EXPIRE AT 630 PM CDT/530 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 3834 9903 3816 9901 3818 9956 3844 9959
3863 9937 3869 9903
TIME...MOT...LOC 2326Z 355DEG 17KT 3832 9920
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:58 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 22, 1:58 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 158 PM CDT Sun Jun 22 2014 ...Updated long term discussion... .SHORT TERM...(This evening through Monday) ISSUED AT 150 PM CDT SUN JUN 22 2014 Short range models indicate an upper level shortwave ejecting east out of the Colorado Rockies into the Western High Plains this evening setting off thunderstorms across western and central Kansas overnight. Ample low/mid level moisture remains locked in across central and much of western Kansas ahead of an approaching cold front from the northwest. As the upper level shortwave kicks out into the high plains, an associated jet maxima is projected to intensify as it shifts eastward across northeastern Colorado into western Nebraska and northern portions of western Kansas. The increasing dynamic support aloft, combined with plenty of low level forcing as the cold front pushes through, will support thunderstorm development across the area this evening into early Monday morning. NAM/GFS model soundings show steep low/mid level lapse rates early this evening with SBCAPE values still in excess of 2000 J/KG and favorable enough vertical shear profiles to support the potential for severe storms. The primary threat looks to be large hail initially with the addition of damaging winds going into this evening. Enough veering exists that an isolated tornado cannot be ruled out with the strongest storms. Additionally, the potential for periods of heavy rainfall exists with the strongest storms with PW values well in excess of 1.5 inches based on the model soundings. Localized flooding could be an issue, especially during the mid to late evening hours. Any lingering storms Monday morning are expected to taper off west to east by early to mid afternoon. Temperatures will easily fall into the 60s(F) tonight across southwest and much of central Kansas in wake of a cold front pushing through western Kansas. The cooler air, not to mention the help of widespread rainfall, will help drop temperatures. Highs are expected only up into the 80s(F) Monday afternoon as a north to northeasterly flow behind the departing front allows slightly cooler air to filter down into western Kansas. .LONG TERM...(Monday night through Sunday) ISSUED AT 157 PM CDT SUN JUN 22 2014 Several subtle upper level disturbances embedded in a westerly flow will cross the Central High Plains through mid week. As one of these disturbances move out into the central plains Monday night a moist upslope flow will be present north of a stationary front located in Oklahoma. Convection developing over eastern Colorado ahead of this next upper level disturbance late Monday will move east/southeast along the low level moisture axis. At this time the NAM and GFS differ on where this moisture axis will be but at this time based on the 700mb baroclinic zone will continue to favor the slightly further south NAM solution on track and timing of the Monday night/early Tuesday convection. By Tuesday night the surface boundary across Oklahoma will begin to lift north as a warm front with moisture and warm air advection improving north of this front. Each day this area of moisture and lift will be a little further north than the previous night so overnight precipitation chances will gradually shift further north mid week. Temperatures will warm in the 850mb to 700mb level mid week and based on the mixing potential from the model soundings and temperatures in the 850mb to 700mb level at 00z Thursday and 00z Friday the previous forecast still looks on track with temperatures rebounding back into the 90s. Gusty south/southeasterly winds can also be expected mid to late week as an area of low pressure develops along the lee of the Rockies. These gusty winds will begin to draw more humid air back to western Kansas late week and early this weekend. This will give rise to some widely scattered thunderstorms near the Colorado border late week. Improving chances for thunderstorms across all of western Kansas early this weekend as the next more significant upper level trough approaches the central Rockies. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1215 PM CDT SUN JUN 22 2014 Thunderstorms are likely across central and portions of southwest Kansas late this afternoon and evening, potentially affecting all three TAF sites with MVFR cigs/vsbys. IFR cigs/vsbys will be possible with the strongest storms. Low level stratus is expected to develop behind a cold front as it moves through southwest and central Kansas late this evening through the overnight hours. MVFR cigs will be possible in the vicinity of all TAF sites overnight with periods of IFR cigs possible generally after 06Z. Winds will remain light and variable through early this evening as a surface trough across southwest Kansas moves very little during the period. An approaching cold front will then push through western Kansas mid to late evening turning winds north to northeasterly 15 to 30kt. These winds will subside below 20kt by daybreak Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 63 86 / 80 20 20 30 GCK 60 83 63 86 / 80 10 30 40 EHA 60 85 63 86 / 60 10 40 40 LBL 62 85 64 87 / 70 10 40 40 HYS 60 83 63 85 / 80 10 10 20 P28 65 86 67 87 / 80 30 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 3:29 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 329 AM CDT SUN JUN 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-230830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 329 AM CDT SUN JUN 22 2014 /229 AM MDT SUN JUN 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH MIDNIGHT ALONG AND AHEAD OF A COLD FRONT. HAIL UP TO GOLFBALLS AND WIND OVER 60 MPH WILL BE THE MAIN CONCERN. HEAVY RAIN IS EXPECTED WITH THE STORMS THIS EVENING INTO THE OVERNIGHT WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT WEDNESDAY. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION. A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 22, 5:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL DODGE CITY 37.79N 100.04W
06/22/2014 E0.75 INCH FORD KS TRAINED SPOTTER
VERY HEAVY RAIN WAS REPORTED.
&&
MBLocal storm report, Jun 22, 5:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 SW DODGE CITY 37.73N 100.05W
06/22/2014 M1.00 INCH FORD KS NWS EMPLOYEE
&&
MRUSSELLLocal storm report, Jun 22, 5:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 SE VICTORIA 38.80N 99.08W
06/22/2014 E2.75 INCH ELLIS KS PUBLIC
HAIL WAS GOLF BALL TO BASEBALL SIZE.
&&
GERARDSpecial weather statement, Jun 22, 5:28 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 528 PM CDT SUN JUN 22 2014 KSZ031-046-222315- ELLIS-RUSH- 528 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHEASTERN ELLIS COUNTIES... AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LORETTA...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3836 9904 3839 9955 3880 9944 3881 9904 TIME...MOT...LOC 2228Z 010DEG 13KT 3860 9922 18
Local storm report, Jun 22, 5:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 6 SSE HOWELL 37.70N 100.14W
06/22/2014 E70 MPH FORD KS CO-OP OBSERVER
PING PONG BALL SIZE HAIL WAS ALSO REPORTED.
&&
MRUSSELLLocal storm report, Jun 22, 5:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 6 SSE HOWELL 37.70N 100.14W
06/22/2014 E1.50 INCH FORD KS CO-OP OBSERVER
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 50 min |
| Jun 22, 3:22 PM CDT | Special Weather Statement | DDC | Clark, Meade | 38 min |
| Jun 22, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 40 min |
| Jun 22, 3:44 PM CDT | Special Weather Statement | DDC | Gray | 46 min |
| Jun 22, 3:50 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Jun 22, 4:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| Jun 22, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Jun 22, 4:29 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| Jun 22, 4:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 43 min |
| Jun 22, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 45 min |
| Jun 22, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jun 22, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 49 min |
| Jun 22, 5:28 PM CDT | Special Weather Statement | DDC | Rush | 47 min |
| Jun 22, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 55 min |
| Jun 22, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 49 min |
| Jun 22, 6:30 PM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| Jun 22, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 11 min |
| Jun 22, 6:41 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.